Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 1, NWS Dodge City, KS

May 7, 2008Ellis County, Kansas

NWS Dodge City, KS issued this river flood warning at May 7, 2008, 9:31 AM CDT for Ellis County, Kansas. It took effect at May 7, 2008, 4:11 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2008, 9:31 AM CDT (14:31 UTC)
In effect from
May 7, 2008, 4:11 PM CDT
Expired
May 7, 2008, 2:38 PM CDT
In force
Issued by
NWS Dodge City, KS
Flood severity
Minor

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River below Schoenchen (SCSK1). The gauge peaked at 8.11 ft at May 7, 2008, 4:00 PM CDT.

actionminormoderate5101505/0705/08
Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDDC 071431
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE DODGE CITY KS 
931 AM CDT WED MAY 07 2008

...THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN KANSAS...

  THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E AFFECTING ELLIS COUNTY.

. HEAVY RADAR ESTIMATED RAINFALL OF TWO TO THREE INCHES OVERNIGHT COUPLED WITH
MONDAY NIGHTS RAINFALL OF FOUR TO FIVE INCHES WILL CAUSE SIGNIFICANT RISES
ALONG THE SMOKY HILL RIVER BELOW CEDAR BLUFF RESERVOIR.

CAUTION IS URGED WHEN WALKING NEAR RIVERBANKS... 

DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES.  NEARLY 
HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.  

CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS 
FOR FURTHER INFORMATION.    

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: 
WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL 
HYDROLOGIC INFORMATION.

THE NEXT STATEMENT WILL BE ISSUED LATER IN THE DAY.


KSC051-080231-
/O.NEW.KDDC.FL.W.0001.080507T2111Z-080508T1400Z/
/SCSK1.1.ER.080507T2111Z.080508T0000Z.080508T0800Z.NO/
931 AM CDT WED MAY 07 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E.
* FROM THIS AFTERNOON TO THURSDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:30 AM WEDNESDAY THE STAGE WAS 5.2 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 12.5 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY EARLY TOMORROW.
* IMPACT...AT 13.0 FEET...EXPECT MINOR FLOODING UP TO TWO FEET ALONG 
  THE SMOKY HILL RIVER FROM SCHOENCHEN THROUGH THE SOUTHEASTERN
  PORTIONS OF ELLIS COUNTY, AS THE RIVER MOVES FURTHER OUT ONTO THE 
  FLOODPLAIN.  SOME COUNTY ROADS IN CLOSE PROXIMITY TO THE RIVER MAY 
  BECOME IMPASSIBLE DUE TO RISING WATERS.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.4 FEET
  ON JUN 1 2007.

$$

SLOAN
1 follow-up statement
000 
WGUS83 KDDC 071938
FLSDDC
KSC051-080738-
  
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT WED MAY 07 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KANSAS...
 
  THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E AFFECTING ELLIS COUNTY.
 
. THE PRINCIPAL CONCENTRATION OF RUNOFF FROM LAST NIGHTS RAINFALL IS NOW
PASSING THE SCHOENCHEN AREA...RESULTING IN THE SMOKY HILL RIVER FORECAST TO
CREST NEAR 8.5 FEET EARLY THIS EVENING.


 SAFETY MESSAGE...

DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES.  NEARLY 
HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.  

CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS 
FOR FURTHER INFORMATION.    

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: 
WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL 
HYDROLOGIC INFORMATION.

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS PARTICULAR HYDROLOGIC EVENT.


KSC051-072008-
/O.CAN.KDDC.FL.W.0001.000000T0000Z-080508T1400Z/
/SCSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
238 PM CDT WED MAY 07 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE SMOKY HILL RIVER BELOW SCHOENCHEN 2E.
* AT  2:15 PM WEDNESDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.5 FEET THIS 
  EVENING.

$$

SLOAN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 3:34 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 7, 3:34 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT WED MAY 7 2008

.DISCUSSION...

DAYS 1-2...

SUBTROPICAL JET AT H25 CONTINUES USHER MOISTURE ACROSS TX THIS
MORNING. UPPER TROUGH HAS MOVED INTO SOUTHERN AZ WITH HEIGHT FALLS
OF 30 METERS ACROSS NM. TEMPERATURES ACROSS THE CENTRAL PLAINS ARE
IN THE SINGLE DIGITS ABOVE 0C AT H7 WHILE H85 TEMPERATURES WERE IN
THE 20C RANGE IN THE HIGH PLAINS. MOISTURE PLUME CONTINUES TO EXIST
FROM WESTERN TX NORTHWARD ACROSS OK AND SOUTHERN KS. SURFACE LOW WAS
SITUATED ACROSS THE SOUTHEASTERN CORNER OF CO.

FORECAST CONCERN WILL BE NORTHWARD EXTENT OF SHOWERS AND
THUNDERSTORMS TODAY THEN CHANCE FOR PRECIP ON THURSDAY NIGHT.

MODELS ARE IN GOOD AGREEMENT WITH MOVEMENT OF UPPER LOW ACROSS TX
PANHANDLE INTO EASTERN OK BY EVENING. SEVERAL STRONG S/WVS WILL MOVE
ACROSS WESTERN KANSAS AS THIS SYSTEM MOVES ACROSS THE CENTRAL AND
SOUTHERN PLAINS. AT THE SURFACE, FRONT WILL SLIDE ACROSS WESTERN
KANSAS THIS MORNING AND REMAIN NEARLY STATIONARY SOUTH OF THE FA.
DEVELOPING AREA OF LOW PRESSURE ACROSS TX PANHANDLE WILL MOVE
NORTHEAST. PLENTY OF MOISTURE WILL REMAIN ACROSS THE FA. GIVEN
MOVEMENT OF UPPER SYSTEM ACROSS THE REGION, SHOWERS AND
THUNDERSTORMS WILL CONTINUE DURING THE DAY. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS CONTINUES TO INDICATE THE AREA FROM DODGE
CITY SOUTH. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. A FEW COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THE
MAIN THREAT TODAY APPEARS TO BE HEAVY RAIN THROUGH THE EARLY
AFTERNOON.  PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1 INCH FROM
HAYS SOUTHWEST THROUGH GARDEN CITY TO LIBERAL AND SOUTH. THE BEST
CHANCE FOR HEAVY RAIN WILL BE ACROSS THE SOUTHEAST FA, NEAR PRATT
AND MEDICINE LODGE. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1.5
INCHES IN THIS AREA. TEMPERATURES WILL BE MUCH COOLER TODAY. H85
READINGS PLUMMET INTO THE TEENS ABOVE 0C BY EARLY AFTERNOON AS COLD
AIR ADVECTION MOVES ACROSS THE FA. WITH EXPECTED CLOUD COVER AND
COOLER H85 READINGS, OVERALL TEMPERATURES WILL BE INTO THE 60S AND
70S ACROSS THE FA.

PRECIP CHANCES WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT AS
SURFACE LOW MOVES NORTHEAST. THIS WILL ALLOW FOR A BRIEF BREAK FROM
STORM CHANCES. TEMPERATURES WILL FALL INTO THE 40S AND 50S FOR
OVERNIGHT LOWS.

THURSDAY INTO THURSDAY EVENING, ANOTHER UPPER TROUGH WILL MOVE
ACROSS WESTERN KANSAS. THIS WILL ALLOW FOR NORTHWEST FLOW ALOFT BY
EVENING. AT THE SURFACE, LOW PRESSURE WILL INTENSIFY ACROSS
SOUTHEAST CO. AS THE LOW INTENSIFIES, 50S DEWPOINTS WILL RETURN WEST
ACROSS WESTERN KS. SOUNDINGS SUGGEST THE POSSIBILITY FOR ELEVATED
STORMS TO DEVELOP ACROSS WESTERN KS. GIVEN WIND PROFILES, LOW WET
BULB ZERO HEIGHT AND DECENT LAPSE RATES, LARGE HAIL COULD ACCOMPANY
THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF
SOUTHWEST KANSAS IN A SLIGHT RISK DURING THE LATE AFTERNOON AND
EVENING HOURS THURSDAY. DURING THE OVERNIGHT HOURS, MODELS DEVELOP
AN MCS AS SURFACE LOW MOVES SOUTH. H85 TO H3 WINDS PER NAM WOULD
MOVE MCS ACROSS CENTRAL KANSAS AS WINDS BECOME MORE EASTERLY. GFS
H85 TO H3 WINDS WOULD ALLOW MCS TO DIVE SOUTHEAST ACROSS
SOUTHWESTERN KS INTO OK. EITHER WAY, WILL HAVE TO KEEP AN EYE ON HOW
THE MOISTURE RETURN AND SURFACE LOW DEVELOPMENT DURING THIS TIME.

DAYS 3-7...

NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING A GENERAL
WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD
FRIDAY. THE NEXT UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST
ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS BY MID DAY SATURDAY
BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS.
UPPER LEVEL RIDGING WILL THEN MOVE IN ACROSS THE CENTRAL PLAINS
BEGINNING LATE THIS WEEKEND. AT THE SURFACE, A FRONTAL BOUNDARY
ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL PUSH THROUGH WESTERN
KANSAS SATURDAY. BOTH GFS AND ECMWF(HIRES) POINT TO MODEST LOW LEVEL
MOISTURE RETURN INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS.
THEREFORE, BETTER CHANCES FOR PRECIP WILL REMAIN IN OUR NORTH AND
EAST. WILL STAY WITH GOING POPS DUE TO FURTHER UNCERTAINTY THIS FAR
OUT.

EXPECT WARM TEMPERATURES ON FRIDAY AS A LEE SIDE TROUGH OF LOW
PRESSURE IN EASTERN COLORADO INFLUENCES A SOUTHERLY LOW LEVEL FLOW
ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID
TEENS(C) EAST TO NEAR 20C WEST. THE COLD FRONT PUSHING THROUGH THE
FORECAST AREA SATURDAY WILL DROP TEMPERATURES A BIT. ANOTHER
DEVELOPING LEE SIDE TROUGH OF LOW PRESSURE WILL LEAD TO A WARMING
TREND TO BEGIN NEXT WEEK. PLAN TO ADJUST TEMPERATURES JUST A BIT.

&&

.AVIATION...

A COLD FRONT PUSHING THROUGH WESTERN KANSAS EARLY THIS MORNING WILL
MOVE SOUTHEAST ACROSS AND THROUGH THE FORECAST AREA BY EARLY THIS
AFTERNOON. EXPECT A CHANCE FOR RAIN SHOWERS...AND POSSIBLY A FEW
THUNDERSTORMS TODAY. AREAS OF MVFR/IFR CONDITIONS...MAINLY FOR
CEILINGS...MAY BE POSSIBLE THIS MORNING ALONG AND BEHIND THE FRONT
AND WITH ANY POSSIBLE CONVECTIVE ACTIVITY. EXPECT CONDITIONS TO
GRADUALLY IMPROVE WEST TO EAST TOWARDS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  49  75  50 /  80  10  20  30
GCK  66  46  75  48 /  60  10  20  30
EHA  66  48  80  50 /  60  10  20  20
LBL  66  47  80  51 /  90  10  20  20
HYS  66  46  72  49 /  40  10  20  30
P28  67  51  75  54 / 100  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/32/32
Hazardous weather outlook, May 7, 4:57 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT WED MAY 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT WED MAY 7 2008 /357 AM MDT WED MAY 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SOUTHWEST KANSAS
TODAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. SMALL
HAIL AND BRIEF GUSTY WINDS WILL BE POSSIBLE. HEAVY RAIN WILL ALSO
BE LIKELY WITH THUNDERSTORMS. SOME LOCATIONS ARE ALREADY SATURATED
FROM RAINFALL OVER THE LAST FEW DAYS. PONDING OF WATER IN LOW LYING
AREAS COULD OCCUR. RAIN WILL TAPER OFF FROM WEST TO EAST BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. LARGE HAIL
WILL BE THE MAIN THREAT FROM THESE STORMS.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS SOUTHWEST
KANSAS OVERNIGHT THURSDAY. MODERATE TO HEAVY RAIN WILL BE
POSSIBLE IN THE EARLY OVERNIGHT HOURS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 7, 9:10 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 AM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             10 N DODGE CITY         37.90N 100.01W
05/07/2008  E0.75 INCH       FORD               KS   BROADCAST MEDIA

&&

LRUTHI
Local storm report, May 7, 9:19 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
919 AM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             10 N DODGE CITY         37.90N 100.01W
05/07/2008  E0.25 INCH       FORD               KS   BROADCAST MEDIA

&&

LRUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Gray, Hodgeman, Pawnee20 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford46 min
May 6, 7:25 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny50 min
May 6, 7:57 PM CDTSpecial Weather StatementDDCHodgeman48 min
May 6, 8:05 PM CDTSpecial Weather StatementDDCStafford40 min
May 6, 8:08 PM CDTSpecial Weather StatementDDCFinney52 min
May 6, 8:14 PM CDTSpecial Weather StatementDDCEdwards, Pawnee46 min
May 6, 9:42 PM CDTSpecial Weather StatementDDCBarber48 min
May 6, 11:00 PM CDTSpecial Weather StatementDDCEllis60 min
May 6, 11:12 PM CDTSpecial Weather StatementDDCScott63 min
May 6, 11:59 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
May 7, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Trego39 min
May 7, 1:54 AM CDTAreal Flood WarningDDCEllis, Rush3 hr
May 7, 4:26 AM CDTAreal Flood WarningDDCFinney, Hodgeman, Lane, Ness, Pawnee, Rush3 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.